Alert archive / Michigan / Red Flag Warnings in 2006

Red Flag Warning 2, NWS Grand Rapids, MI

May 8, 200623 counties in Michigan

NWS Grand Rapids, MI issued this red flag warning at May 8, 2006, 3:35 AM EDT for 23 counties in Michigan. It took effect at May 8, 2006, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2006, 3:35 AM EDT (07:35 UTC)
In effect from
May 8, 2006, 11:00 AM EDT
Expired
May 8, 2006, 8:00 PM EDT
In force
9 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2006-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2006-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2532 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGRR 080735
RFWGRR

RED FLAG WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
335 AM EDT MON MAY 8 2006

...RED FLAG WARNING IN EFFECT FROM 11 AM UNTIL 8 PM TODAY FOR
MASON... OCEANA... LAKE... NEWAYGO... OSCEOLA... MECOSTA... CLARE
AND ISABELLA COUNTIES INCLUDING THE MANISTEE NATIONAL FOREST...

.SOUTHERLY WINDS WILL PERSIST TODAY OUT AHEAD OF A LOW PRESSURE
SYSTEM MOVING EAST ACROSS THE NORTHERN PLAINS INTO THE UPPER MIDWEST.
A VERY WARM AND DRY AIR MASS WILL BE IN PLACE ACROSS OUR AREA THIS
AFTERNOON AND EVENING.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS MUCH OF
CENTRAL LOWER MICHIGAN LATER TODAY. TEMPERATURES WILL REACH THE MID
70S... WITH MINIMUM RELATIVE HUMIDITIES OF 15 TO 20 PERCENT... AND
SOUTH WINDS OF 10 TO 15 MPH GUSTING TO 20 MPH.

MIZ037>040-043>046-081545-
/O.NEW.KGRR.FW.W.0002.060508T1500Z-060509T0000Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-
335 AM EDT MON MAY 8 2006

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
EDT THIS EVENING. 

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS MUCH OF
CENTRAL LOWER MICHIGAN LATER TODAY. TEMPERATURES WILL REACH THE MID
TO PERHAPS UPPER 70S... WITH MINIMUM RELATIVE HUMIDITIES OF 15 TO
20 PERCENT... AND SOUTH WINDS OF 10 TO 15 MPH GUSTING TO 20 MPH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

LAURENS
2 follow-up statements
000 
WWUS83 KGRR 081519
RFWGRR

RED FLAG WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1119 AM EDT MON MAY 8 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM FOR CENTRAL
LOWER MICHIGAN AND THE MANISTEE NATIONAL FOREST DUE TO GUSTY
SOUTH WINDS... VERY LOW HUMIDITY AND WARM TEMPERATURES...

.SOUTHERLY WINDS WILL PERSIST TODAY OUT AHEAD OF A LOW PRESSURE
SYSTEM MOVING EAST ACROSS THE NORTHERN PLAINS INTO THE UPPER
MIDWEST. A VERY WARM AND DRY AIR MASS WILL BE IN PLACE ACROSS OUR
AREA THIS AFTERNOON AND EVENING.

MIZ037>040-043>046-082330-
/O.CON.KGRR.FW.W.0002.000000T0000Z-060509T0000Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-
1119 AM EDT MON MAY 8 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING FOR CENTRAL LOWER MICHIGAN AND THE MANISTEE NATIONAL
FOREST DUE TO GUSTY SOUTH WINDS... VERY LOW HUMIDITY AND WARM 
TEMPERATURES...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS MUCH OF
CENTRAL LOWER MICHIGAN...INCLUDING THE MANISTEE NATIONAL FOREST...
THIS AFTERNOON AND EARLY EVENING. TEMPERATURES WILL REACH THE MID
TO PERHAPS UPPER 70S... WITH MINIMUM RELATIVE HUMIDITIES OF 10 TO
20 PERCENT... AND SOUTH WINDS OF 10 TO 15 MPH GUSTING TO 20 MPH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KGRR 081930
RFWGRR

RED FLAG WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EDT MON MAY 8 2006

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM FOR ALL OF SOUTHWEST
LOWER MICHIGAN DUE TO GUSTY SOUTH WINDS... VERY LOW HUMIDITY AND
WARM TEMPERATURES...

.VERY WARM AND DRY SOUTHERLY WINDS WILL PERSIST LATE THIS
AFTERNOON AND EARLY EVENING OUT AHEAD OF A LOW PRESSURE SYSTEM
MOVING EAST ACROSS THE NORTHERN PLAINS INTO THE UPPER MIDWEST. 

MIZ050>052-056>059-064>067-071>074-090000-
/O.EXA.KGRR.FW.W.0002.000000T0000Z-060509T0000Z/
MUSKEGON-MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-
EATON-INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
330 PM EDT MON MAY 8 2006

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR
SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN DUE TO GUSTY SOUTH 
WINDS... VERY LOW HUMIDITY AND WARM TEMPERATURES...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED LATE THIS
AFTERNOON AND EARLY THIS EVENING. TEMPERATURES WILL BE NEAR 75...
WITH RELATIVE HUMIDITIES OF 15 TO 25 PERCENT AND SOUTH WINDS OF 10
TO 20 MPH. TEMPERATURES AND HUMIDITIES WILL RECOVER AFTER 8 PM.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

MIZ037>040-043>046-090000-
/O.CON.KGRR.FW.W.0002.000000T0000Z-060509T0000Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-
330 PM EDT MON MAY 8 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING FOR CENTRAL LOWER MICHIGAN AND THE MANISTEE NATIONAL
FOREST DUE TO GUSTY SOUTH WINDS... VERY LOW HUMIDITY AND WARM 
TEMPERATURES...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED LATE THIS AFTERNOON
AND EARLY THIS EVENING. TEMPERATURES WILL BE NEAR 75... WITH
RELATIVE HUMIDITIES OF 10 TO 20 PERCENT... AND SOUTH WINDS OF 10
TO 20 MPH. TEMPERATURES AND HUMIDITIES WILL RECOVER AFTER 8 PM.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

MEADE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this red flag warning went out at May 8, 3:15 AM EDT, 20 minutes earlier.

Area forecast discussion, May 8, 3:15 AM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
315 AM EDT MON MAY 08 2006

.SHORT TERM...
OUR PRIMARY SHORT TERM FCST CHALLENGE IS TO EVALUATE THE NEED FOR
ANY FIRE WX HEADLINES TODAY AND TOMORROW. WE ALSO HAVE TO ASSESS OUR
CONVECTIVE POTENTIAL FOR LATE TUESDAY AND WEDNESDAY.

RH PROGS AND IR SAT TRENDS SUGGEST SKIES WILL BE MOSTLY CLEAR AGAIN
TODAY. FULL SUN AND SOUTHERLY FLOW WILL HELP TO BOOST MAX TEMPS INTO
THE LOW TO MID 70S... ANOTHER DAY WITH VERY LARGE DIURNALS GIVEN THE
VERY DRY AIRMASS IN PLACE. WE HAVE A VERY TOUGH CALL TO MAKE WITH
FIRE WX HEADLINES FOR TODAY. I NOTICED NUMERICAL GUIDANCE HAS COME
IN QUITE MILD WITH THE MAX TEMP FCST FOR OUR NORTHERN CWA IN
PARTICULAR (75-77 DEGREE RANGE). DEW POINTS UP THERE WILL GENERALLY
REMAIN STUCK IN THE 30S AND A PLOT OF WIND SPEEDS WITH HEIGHT AND
MIXING LAYER HEIGHT SUGGESTS 10 TO 15 MPH WINDS LATE THIS MORNING
AND AFTERNOON WITH A FEW GUSTS NEAR 20 MPH ARE POSSIBLE. BASED ON
ALL THESE FACTORS AND EXTENSIVE COORD WITH APX WE WILL ISSUE A RED
FLAG WARNING FOR OUR NORTHERN TWO TIERS OF COUNTIES. MAX TEMPS
ACROSS OUR CENTRAL AND SOUTHERN CWA WILL BE JUST A COUPLE DEGREES
LOWER ALONG WITH SLIGHTLY HIGHER DEW PTS SO NO OTHER FIRE WX
HEADLINES ARE NECESSARY ANYWHERE ELSE. SKIES WILL REMAIN MOSTLY
CLEAR OVERNIGHT.

CLOUDS WILL THICKEN TUESDAY AHEAD OF OUR NEXT WX SYSTEM. THIS WILL
RESULT IN COOLER MAX TEMPS AND DEW POINTS WILL CONTINUE TO INCREASE.
THEREFORE NO FIRE WX HEADLINES SHOULD BE NEEDED FOR TUESDAY IN SPITE
OF HIGHER WIND SPEEDS. WE WILL CONTINUE TO GO WITH A NOTION OF LOW
CHC POPS FOR SHOWERS/STORMS TUESDAY AFTERNOON (WEST) AND SLIGHTLY
HIGHER POPS TUESDAY NIGHT AND WEDNESDAY. OUR SVR WX POTENTIAL
TUESDAY NIGHT AND WEDNESDAY LOOKS VERY MINIMAL THOUGH SINCE ALL THE
BEST INSTABILITY AND SUPPORT FOR CONVECTION IN GENERAL WILL STAY
FOCUSED WELL SW AND S OF OUR AREA. THANKS FOR ALL THE COORD ON FIRE
WX HEADLINES APX.

.LONG TERM...
MODEL TRENDS ARE TOWARDS COLDER AND WETTER FOR IN THE EXTENDED
PERIOD AS SFC CYCLOGENESIS OCCURS JUST EAST OF THE FORECAST AREA WED
NIGHT AND THE UPPER LOW STALLS OVER LOWER MICHIGAN INTO THE WEEKEND.
BUMPED UP POPS TO LIKELY ACROSS MOST OF THE CWA FOR WED NIGHT AS
DEEPENING SFC CYCLONE PASSES ACROSS SE LOWER MICHIGAN WITH
NEGATIVELY TILTED UPPER TROUGH CLOSING OFF. THE UPPER LOW ONLY
SLOWLY RETREATS TO THE NORTH THROUGH SUNDAY WITH A DEEP TROUGH
EXTENDING TO OFF THE ATLANTIC COAST REMAINING INTO EARLY NEXT WEEK.
THIS WOULD INDICATE A COOLER THAN NORMAL PERIOD WITH OCCASIONAL
LIGHT SHOWERS AS SEVERAL WEAK SHORTWAVE TROUGHS MOVE THROUGH.

LOWERED MAXES FOR THURSDAY THROUGH SATURDAY CONSISTENT WITH GUIDANCE
AND OVERALL TRENDS SEEN IN THE GFS AND ECMWF.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING NORTHERN TWO
TIERS OF COUNTIES 11 AM THROUGH 8 PM.

&&

LAURENS OSTUNO
Hazardous weather outlook, May 7, 6:02 AM EDT, 21 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
602 AM EDT SUN MAY 7 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-081000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
602 AM EDT SUN MAY 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE BEGINNING TUESDAY NIGHT AND
CONTINUING INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OSTUNO

Nearby

Red Flag Warnings in Michigan, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.